Text Size Normal Text Sizing Button Medium Text Sizing Button Large Text Sizing Button Text Contrast Normal Contrast Button Reverse Contrast Button Switch to Spanish Language Press Room Contact Us Sitemap Sign In Register
Link to Homepage About BrightFocus
BrightFocus
Donate Now Get Involved  
Alzheimer's Disease Research Macular Degeneration Research National Glaucoma Research


Stay Informed: Medical and Research Updates
Connect With Us! Visit the Children's Corner for Macular Degeneration
 

 

Science & Research

Latest Questions and Answers
In 2001, I had carotid surgery and was prescribed 325 milligrams of aspirin once each day. In 2009, I had aortic valve replacement and was prescribed 85 milligrams of aspirin once daily. Six months later, I was diagnosed with wet age-related macular degeneration (AMD). Did high aspirin doses contribute to the development of AMD? I have been treated for wet AMD with Avastin injections for three years and soon I will have knee replacement surgery. Is there information that my knee surgeon should know about my AMD treatments? [ 06/17/13 ]

The exactly link between aspirin and worsening of age related macular degeneration (ARMD) is not well understood. For example, three well designed studies have reported a possible association between aspirin usage and worsening of ARMD. Likewise, three other well designed studies did not find an association between aspirin usage and worsening of ARMD. Eye injections for wet ARMD have no known interaction with knee replacement surgery or healing after such a surgery. You can mention to your orthopedic surgeon that you are getting Avastin injections for wet ARMD, as it is important for all your medical providers to know your complete medical history.


I took Avastin injections for two years; I then developed a detached retina and needed surgery. Could Avastin have caused this detachment? [ 06/17/13 ]

Avastin itself does not cause retinal detachment. However, any injection into the vitreous cavity of the eye can cause retinal detachment in extremely rare circumstances. Specifically, any injection into the vitreous cavity can cause separation of the vitreous from the retina. When the vitreous separates from the retina, a retinal tear or detachment can occur very rarely. In most trials the rate or retinal tear or detachment after repeated intravitreal injection is less than 2 percent. Importantly, not all retinal tears lead to retinal detachment if detected and treated early. In general the injection procedure into the vitreous cavity is regarded as very safe, and literally millions of these injections are safely performed worldwide yearly.


My son was recently diagnosed with myopic degeneration, and is receiving injections of Avastin (bevacizumab) in his eyes. Will these injections help, or is there anything else that can be done to correct this condition. His right eye is fine, but I am worried that he will get the disease in the other eye. He also has severe nearsightedness. Would surgery in his right eye prevent myopic degeneration? [ 06/17/13 ]

Avastin is not a treatment for myopic degeneration, but it is used to treat new blood vessels that can sometimes grow secondary to myopic degeneration. This new blood vessel growth is called choroidal neovascularization. These Avastin injections are very effective in preventing vision loss from the abnormal blood vessel growth and can sometime improve vision, but only if the vision has been lost due to the new blood vessel growth. Eye injections like Avastin are usually the best available treatment from new blood vessel growth.

Myopic degeneration can cause vision loss for a variety of reasons in addition to new blood vessel growth, and surgery will not prevent progression of myopic degeneration. Sometimes surgery can be used to treat complications of myopic degeneration, such as retinal detachment, however. Myopic degeneration is typically present in both eyes, though it may certainly be worse in one eye compared to the other. If your son is nearsighted in the right eye, he probably has myopic degeneration in that eye also.


I have macular degeneration and I experience a sensation that I have something in my eye. What does this sensation mean? [ 06/17/13 ]

Age related macular degeneration (ARMD) is a disease of the retina. ARMD is first noticed as blurred central vision, and a sensation that something in your eye is not usually related to this eye disease. Your sensation of having something in your eye can be from a variety of causes including dry eye syndrome or an actual foreign body in the eye. Please visit your eye care specialist and describe your symptoms. An examination should be able to reveal the source of your foreign body sensation in a relatively straightforward manner.


I have age-related macular degeneration in both eyes and I have been diagnosed with clear fluid in the retina of my right eye. Are any of the commonly used treatments known to be particularly effective for these conditions? [ 06/17/13 ]

The source of the clear fluid in the right retina will dictate the best treatment. If you have wet age-related macular degeneration (ARMD) and have developed fluid in the retina from new blood vessel growth called choroidal neovascularization, the most effective current treatment is injection of medicine directly into the vitreous cavity. These medicines include Avastin, Eylea, or Lucentis. These medicines have been shown to prevent vision loss in 90% of patients who receive monthly injections, and your retina specialist will help determine which injection is best for you. Many other factors can cause fluid to build up in the retina including inflammation, recent surgery, diabetes, blood vessel occlusion, etc. If your retina fluid is from another cause, treatment should be directed against that cause.


I was having trouble with my vision and I had never used glasses before. I went to an eye doctor and he saw something wrong with my eyes. Subsequently, a specialist diagnosed me with macular degeneration. The eye doctor then gave me glasses to see clearly and they do help with near vision; however, they don't to see objects in the distance. Is there anything I can do to get glasses that will help me with this issue? Any advice you can give me will be greatly appreciated. [ 05/17/13 ]

Glasses can help you see clearly at multiple different distances, but the glasses must be measured and made correctly to an exact set of specifications. If you are not satisfied with the clarity of vision your glasses at all distances, you need to see the prescribing doctor so he or she can recheck the measurements for the glasses. Age-related macular degeneration (ARMD) typically causes blurring of central vision at every distance; therefore, if you have good vision at close range, the ARMD is unlikely to be the cause of the worse distance vision.


My 85 year-old-mother has end-stage wet age-related macular degeneration. I am 59 and was just diagnosed with the dry form of this eye disease in my right eye and I have drusen in left eye. We both are diagnosed with hypothyroidism and take medication. Is there any correlation detected between hypothyroidism, the medications taken for this disease, and age-related macular degeneration? [ 05/17/13 ]

No definitive link has been established between hypothyroidism and age-related macular degeneration (ARMD). A few studies support a weak association between hypothyroidism and ARMD, and many others do not. Likewise, hypothyroidism is not known to definitely hasten progression of any type of ARMD. Similarly, most studies do not report a link between ARMD and medications for hypothyroidism.


My mother has had macular degeneration since 1994 (some physicians say that it is macular dystrophy). Her blind spot had a grayish-yellow color, and recently she saw colors such as pink and green covering her blind spot. We went to see a specialist, and they said her veins are swollen at the back of her eye. They could not explain why she sees all these colors. Also, my mom started regularly taking fish oil and drinking vegetable smoothies that were very high in vitamin A right before these colors appeared. What might cause my mom to see these colors? [ 05/17/13 ]

Changes in the retina or any other changes in the eye causing longstanding vision loss can cause the brain to perceive unusual colors or shapes. While this phenomenon has been described in the scientific literature, it is not known why the abnormal color perception occurs. Fish oil or vitamin A supplementation has not been linked to abnormal color perception. Finally, retinal vein swelling does not typically cause a change in color vision.


Items 9 - 16 of 587  Previous12345678910Next


Disclaimer: The information provided here is a public service of the BrightFocus Foundation and should not in any way substitute for the advice of a qualified healthcare professional; it is not intended to constitute medical advice. Please consult your physician for personalized medical advice. BrightFocus Foundation does not endorse any medical product or therapy. All medications and supplements should only be taken under medical supervision. Also, although we make every effort to keep the medical information on our website updated, we cannot guarantee that the posted information reflects the most up-to-date research.

Some of the content in this section is adapted from other sources, which are clearly identified within each individual item of information.

Last Review: 04/26/13


Twitter YouTube Facebook Shop for a Cause Pinterest Google+ Connect With Us